Blood clots: Four ‘important signs’ of deep vein thrombosis – ‘Alert your doctor’
British Heart Foundation: Understanding blood clots
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
There are four “important signs” of a blood clot in the leg or arm, otherwise known as deep vein thrombosis (DVT). Recognising such symptoms – and alerting a medical professional – could save your life. Experts at the National Blood Clot Alliance forewarned of “swelling” in the arm or leg. Another possible indication of a blood clot is “pain or tenderness not caused by an injury”.
A blood clot can also lead to “skin that is warm to the touch” and “redness or discolouration of the skin”.
Four warning signs of deep vein thrombosis (DVT)
- Pain or tenderness not caused by injury
- Skin that is warm to the touch
- Redness or discolouration of the skin.
The National Blood Clot Alliance noted that any of these symptoms require you to “alert your doctor as soon as possible”.
The NHS recommends you “ask for an urgent GP appointment or get help from NHS 111 if you think you have DVT”.
Additional symptoms of DVT, pointed out by the NHS, include:
- Throbbing or cramping pain in the calf or thigh
- Swollen veins that are hard or sore when you touch them.
The NHS added: “These symptoms can also happen in your arm or tummy if that’s where the blood clot is.”
For those who experience symptoms of DVT alongside breathlessness or chest pain, “call 999 or go to A&E”.
There are certain risk factors for developing DVT, such as being over the age of 60.
Other risk factors can include obesity, smoking, taking the contraceptive pill or hormone replacement therapy, and having varicose veins.
If you do have a DVT, which will be confirmed by medical professionals, the treatment will involve anticoagulant medication.
Examples include warfarin and rivaroxaban, which will usually be prescribed for at least three months.
“If anticoagulant medicines are not suitable, you may have a filter put into a large vein – the vena cava – in your tummy,” the NHS added.
“The filter traps and stops a blood clot travelling to your heart and lungs.”
There is a “newer treatment” that involves breaking up and extracting the clot through a small tube in the vein.
Following the procedure, the use of anticoagulant medication is still recommended for months after treatment.
Anticoagulant medication side effects
Warfarin, for example, can lead to “mild” side effects, such as a rash and hair loss.
There can, however, be “serious side effects” that require you to contact your doctor “straight away”.
Contact your doctor if you have yellowing of your skin and dark urine, which can be signs of liver issues.
Also alert your healthcare professional if there are any painful and swollen patches on the skin, or severe headaches.
In order to reduce the risk of a blood clot in the first place, staying physically active can help.
Source: Read Full Article